North Carolina, 2024Damaging Wind in North Carolina, May 28, 2024
May 28, 2024 · NWS ILM · 1 event in 1 county or zone
A lone seabreeze storm damaged a few trees in a neighborhood in the south part of Wilmington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone seabreeze storm damaged a few trees in a neighborhood in the south part of Wilmington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 28, 12:43 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, May 28, 12:43 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
143 PM EDT Tue May 28 2024
.SYNOPSIS...
An approaching cold front will stall near the coast early this
morning, keeping chances for thunderstorms confined to near the
coast on Tuesday. Mostly dry weather is expected to commence
from Tuesday night onward as the front pushes offshore after
stalling through midweek. Relatively cool and dry high pressure
should remain in control through much of this upcoming weekend.
&&
.UPDATE...
Just a minor tweak this morning to raise POPs along the NC
coast/Cape Fear Region. LCL's are down to 1000m and the LCL/LFC
RH values are 70+ percent. The sea breeze should quite readily
produce convection later today especially as the weak subsidence
behind the exiting offshore convection abates. Some of the
storms could be on the strong side with some wet microburst
potential. Ample CAPE exists in the -10 to -20 degree realm
aloft which could also favor frequent lightning. Will add this
verbiage to the HWO.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today's forecast conundrums will be where does the front stall and
how much will the sea breeze/front interaction assist with
development of diurnal convection. Away from the immediate coast the
environment is not supportive of convection. An abundance of
subsidence and resulting dry air will prevent anything other than
flat cumulus from developing around peak heating. Even flat cumulus
may be hard to come by given SBCAPE values struggling to hit 500
J/kg in the afternoon. Precipitable water falls through the day,
ending up around 1" along the I-95 corridor by 00Z.
The environment on the east side of the front will be much
different. Precipitable water approaching 2" with SBCAPE values over
2500 J/kg and potential exceeding 3k J/kg in a few areas. Also some
weak shear present, although values are not high enough to be of
much concern as far as strong/severe storms go. The tricky part will
be figuring where the front stalls. Typically the front will make it
to the coast and struggle to move much farther east. Then the sea
breeze develops and masks the front. Forecast soundings show west-
northwest flow at 925mb in the post front regime. While the 925mb
flow isn't particularly strong, the sea breeze may not be strong
either. The end result will be a sea breeze that's pinned near the
coast, but not right along the coast. The best rain chances will be
along the NC coast, where moisture is deepest and hangs around
longer. Moving south the mid-level moisture decreases and forecast
soundings start to show some mid-level subsidence creeping in.
Southern extent of convection will likely be around Myrtle Beach and
that far south it will mainly be the immediate coast seeing any
storms. Farther inland the environment quickly become hostile.
Environment becomes less favorable for deeper convection later in
the day as the 5h trough axis reaches the coast. This begins the
push of mid-level subsidence/drier air aloft and by 12Z precipitable
water across the forecast area will be well under 1", down around
the 10th percentile. Highs above normal continue with readings
similar to Mon, upper 80s to lower 90s. Cooler and drier air mass
starts to arrive tonight with lows dropping down near climo by Tue
morning.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A broad mid-level trough axis will be in place over the region
with a couple shortwaves expected to pivot through its base
during the period. With remarkably dry air aloft and plenty of
subsidence in play, expect Wednesday to be mostly sunny with
perhaps some flat cumulus during the afternoon. Without
significant cold advection, highs should still reach the upper
80s, limited primarily by the strength of the subsidence
inversion. The first shortwave will bring subtle heights falls
and a dry cold front through the area on Wednesday night, with
winds turning from westerly to NNWrly behind it and a breath of
drier air filtering in. Lows in the low 60s are expected.
On Thursday, the subsidence inversion remains strong, supporting
another sunny day with some flat cumulus possible again during
the afternoon. Highs mainly in the low 80s may touch the mid-80s
in the hottest spots. Over Thursday night, the second and more
potent shortwave dives southward into the broader troughing
still over the East Coast. Guidance seems to have come into
better agreement today over the possible evolution of this wave,
with strong PVA and subsequent forcing helping to squeeze out
some rain from the meager moisture available, mainly over
eastern NC northeast of our CWA. With so much dry air in the
mid- and upper-levels, it is questionable how much cloud cover
we would even see early on Friday. At this time, minimal
sensible weather impacts are expected, but if the wave happens
to dive a little further south or take on a more east-west
orientation, as yesterday's 00Z GFS run suggested, then light
rain could affect the Cape Fear area, but PoPs are kept below
mentionable at this time. Highs should only reach around 80F on
Friday as another push of northerly winds and drier air arrives
in tandem with this shortwave and surface high pressure on its
backside.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Mid-level ridging passes overhead late on Saturday with surface
high pressure passing to our north as well. This will make for a
beautiful Saturday with sunny skies and temperatures in the low
80s amidst dry dewpoints around 50F. The ridge axis progresses
offshore on Saturday night with potentially active weather
returning on its heels as shortwaves arrive in a generally zonal
flow pattern aloft. Of course, its too early to think about
specific details, but slight to low chance PoPs are reintroduced
from Sunday onward. Temperatures should moderate to near-normal
on the backside of the ridge, but this will depend on the extent
of any precipitation resulting from the modeled shortwaves.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR save for some thunderstorms this afternoon that will favor
the coast, and likely the NC coast moreso than SC. ILM will thus
be the best coverage and based upon instability parameters have
called for strong and variable winds that will require fuel
alternates from 19-23Z. Thereafter instability will wane and
storms should dissipate. The immediate forecast will also have
rather light and variable wind as a front and seabreeze mesh. By
daybreak all terminals go NW behind the front and the post-
frontal dry advection should preclude fog development.
Extended Outlook...VFR through Saturday.
&&
.MARINE...
Through Tonight...
Southwest flow continues today with some afternoon enhancement as
the sea breeze sets up and pushes the front stalled along the coast
a little farther inland. The front will eventually push offshore
tonight, setting up a weak offshore flow regime later tonight into
Tue. Seas 2-3 ft with occasional 4 ft possible in the afternoon will
drop back closer to 2 ft with occasional 3 ft tonight once the
offshore flow sets up. Southerly wind wave will be the dominant wave
for much of today and tonight.
Wednesday through Saturday...
Relatively benign marine conditions are expected through the
period with changeable wind directions and speeds remaining near
or below 10 kts. Winds will shift to northerly behind a dry cold
front arriving late on Wednesday night into early Thursday.
After a period of relatively weak and changeable flow on
Thursday, another northerly surge should arrive on Thursday
night with speeds around 10 kts or so on Friday and Friday
night. Winds should veer to northeasterly over Friday night as
high pressure shifts offshore to our north going into the
weekend. Wave heights should remain generally around 2 ft with
southeasterly 1-2 swells at 8-9 sec remaining a predominant
feature amongst the weak wind waves.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...MBB
NEAR TERM...III
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...MBB
MARINE...III/ABW
Hazardous weather outlook, May 28, 10:49 AM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1149 AM EDT Tue May 28 2024
AMZ250-252-254-256-NCZ087-096-099-SCZ017-023-024-032-033-039-054>056-
058-059-291600-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-
Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
1149 AM EDT Tue May 28 2024
This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ105>110-291600-
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-
1149 AM EDT Tue May 28 2024
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Thunderstorms this afternoon and evening may contain heavy rain,
frequent lightning, and strong gusty winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 12:44 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
144 PM EDT Tue May 28 2024
NCZ107>110-281815-
Inland New Hanover NC-Inland Brunswick NC-Coastal New Hanover NC-
Coastal Brunswick NC-
144 PM EDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NEW HANOVER AND EAST
CENTRAL BRUNSWICK COUNTIES THROUGH 215 PM EDT...
At 143 PM EDT, Doppler radar was tracking a strong thunderstorm over
Myrtle Grove, or near South Masonboro Island, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wilmington, Carolina Beach, Wrightsville Beach, Kure Beach, South
Masonboro Island, Snows Cut, North Masonboro Island, Boiling Spring
Lakes, Myrtle Grove, Silver Lake, Sea Breeze, Masonboro, University
Of North Carolina At Wilmington, Seagate, New Hanover Regional
Medical Center, and Cape Fear Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3415 7784 3400 7790 3405 7808 3425 7794
3423 7778
TIME...MOT...LOC 1743Z 259DEG 6KT 3411 7792
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJBSpecial weather statement, May 28, 1:15 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington NC
215 PM EDT Tue May 28 2024
NCZ108-281845-
Coastal New Hanover NC-
215 PM EDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NEW HANOVER COUNTY
THROUGH 245 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Masonboro Island, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carolina Beach, Snows Cut, South Masonboro Island, North Masonboro
Island, Myrtle Grove, Sea Breeze, and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3409 7787 3408 7787 3402 7790 3403 7793
3406 7793 3408 7794 3410 7794 3413 7791
3416 7783
TIME...MOT...LOC 1815Z 280DEG 8KT 3408 7786
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJBThunderstorm Wind, New Hanover
- When
- May 28, 1:46 PM EST
- Where
- New Hanover County, 1.38 mi S of Myrtle Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.110, -77.880
A few very large limbs were down in the Hickory Knoll neighborhood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Louisiana, May 28, 20242 deaths · 61 kt wind · 1 event
- Hail and Damaging Winds in Texas, May 28 to 29, 202413 injured · $35 million · 5 in hail · 26 events
- Flooding and Hail in Colorado, May 28 to 29, 20241 death · $3.4 million · 2 in hail · 12 events
- Flash Flooding and Hail in Texas, May 28, 20241 injured · $8.5 million · 2.75 in hail · 86 events
- Damaging Winds and Lightning Strike in Texas, May 28, 20241 death · 1 injured · $50,000 · 65 kt wind · 18 events
- Heat in Arizona, May 28, 20241 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 28 to 30, 2024$134,000 · EF1 · 42 events
- Hail and Damaging Winds in Texas, May 28, 2024$103,000 · 2.75 in hail · 11 events
- Flash Flood and Dust Storm in Texas, May 28, 2024$50,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Oklahoma, May 28, 2024$15,000 · 2.5 in hail · 23 events
- Hail and Damaging Winds in Texas, May 28, 20241 in hail · 22 events
- Hail and Damaging Winds in Colorado, May 28 to 31, 20242.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173595.